New York, 2018

Winter Storm in New York, March 1 to 2, 2018

March 1 to 2, 2018 · NWS BUF · 17 events in 17 counties and zones

A weak low pressure strengthened as it moved across Pennsylvania and merged with a low along the eastern coast. The storm brought a blanket of heavy, wet snow across the entire region during from late afternoon on the first through the late morning through early afternoon of the second.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$555,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weak low pressure strengthened as it moved across Pennsylvania and merged with a low along the eastern coast. The storm brought a blanket of heavy, wet snow across the entire region during from late afternoon on the first through the late morning through early afternoon of the second. There were also several reports of downed trees and wires due to the combination of the weight of the snow and the brisk winds that accompanied the storm. |Storm totals generally ranged from one to two feet specifically, in Allegany County: 17 inches in Belfast, 16 inches at Alfred, 15 inches at Rushford and 13 inches at Whitesville; in Cattaraugus County: 22 inches at Perrysburg, 19 inches near Franklinville and 16 inches at Little Valley; in Cayuga County: 10 inches near the town of Cayuga; in Chautauqua County: 22 inches near Forestville, 19 inches at Dunkirk, 17 inches at Brocton, 16 inches at Fredonia and 13 inches at Celeron and Jamestown; in Erie County: 20 inches at Eden and Concord, 19 inches at Colden and Boston, 17 inches at Sardinia; 15 inches near Marilla and Hamburg; 13 inches at Elma, Wales and Blasdell; in Genesee County: 14 inches at Batavia and Pavilion; in Jefferson County: 8 inches at Lorraine; in Lewis County: 11 inches at Lowville and 10 inches at Osceola; in Livingston County: 19 inches near Sonyea, and 15 inches near Groveland and Mount Morris; in Monroe County: 16 inches at Penfield, 15 inches in Rochester, 14 inches in Brockport and 12 inches at Irondequoit; in Niagara County: 14 inches at Lockport and 10 inches at North Tonawanda; in Ontario County: 13 inches at Canandaigua and 12 inches at Honeoye; in Orleans County: 10 inches at Medina; in Oswego County: 19 inches near Palermo, 17 inches at Fulton, 16 inches at Minetto and 15 inches at Oswego; in Wayne County: 14 inches at Sodus and Walworth and 12 inches at Port Bay and Macedon; and in Wyoming County: 25 inches near Wyoming, 18 inches near Varysburg, 16 inches at Arcade and Warsaw and 15 inches near Silver Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 1, 6:25 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 1, 6:25 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
625 PM EST Thu Mar 1 2018

.SYNOPSIS...
Strong low pressure will move east across Pennsylvania tonight
before giving way to a secondary strong coastal low off the southern
New England coast on Friday. Rain will overspread the region and
quickly change to heavy, wet snow tonight. The snow will continue
into Friday morning before slowly tapering off from west to east
later in the day. Dry weather will return over the weekend, with
temperatures returning to above average again by early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Radar imagery shows steady precipitation just south of I-90 from
Buffalo to Rochester at 6 p.m. Mesonet and METAR observations
continue to show the changeover to snow is progressing slightly
faster than model consensus due to rapid diabatic cooling.
Higher elevations across the western Southern Tier and Erie
county have already changed over to snow, along with many
locations in Erie county. Latest surface analysis has the
surface low near Pittsburgh with pressure falls supporting
model consensus of an ENE track over the next few hours. This
will support cooling temperatures in the boundary layer and an
overall quick changeover to snow.

This will have a limited impact on storm total snow
accumulations, perhaps adding a couple inches to the total
across the western Southern Tier. Otherwise, the previous
forecast looks on track. One localized concern late this evening
and into the overnight hours is the combination strong winds and
heavy snow expected behind the departing surface low along the
Lake Erie shoreline in Chautauqua county. Snow will be wet which
will limit drifting, but with wind gusts to 45 mph expected
there may be some drifting along with heavy snow with rates of
1-2 inches per hour.

The main focus continues to revolve around a strong and moisture
laden system for tonight into Friday. Water vapor imagery showing a
complex trough maturing over the Ohio Valley, with phasing underway
between a southern stream trough in the Ohio Valley and a northern
stream wave digging through Wisconsin. The phasing will be complete
by around midnight tonight, with a sharp mid level trough closing
off over northwest PA and an associated surface low moving west to
east across northern PA overnight. The southern stream system will
provide ample deep layer moisture. The phasing of the two systems
and associated DPVA, low level and upper level jet coupling, and
increasing isentropic upglide will all contribute to a period of
strong deep layer ascent overnight as a strong, deep ageostrophic
vertical circulation develops.

Precipitation will continue to progress slowly northward this
evening, moving into Oswego and Lewis counties by midnight.
Precipitation may start off briefly as rain but following the
colder NAM guidance expect rain to quickly change to snow. All
locations should be over to snow by shortly after midnight.

The period of heaviest snow will be from late evening through about
daybreak on Friday, with snowfall rates likely reaching 1-2 inches
per hour at times. Given the strong forcing and potential for
banding and slantwise instability, some thunder and lightning cannot
be ruled out. The heaviest of the snow will quickly taper off from
west to east by around daybreak on Friday, but persistent light to
moderate snow will last much of the day in northwest wrap around
upslope flow as the first parent low gives way to strong secondary
coastal cyclogenesis off the southern New England coast. The eastern
Lake Ontario region may see a second period of steadier, moderate
snow Friday afternoon and Friday night as a deformation zone
develops and pivots around the northwest flank of the coastal low.

Expect storm totals to reach the 8-12 inch range for much of the
area, with 12-18 inches possible across the higher terrain of the
Chautauqua Ridge extending into the hills of Southern Erie and
Wyoming counties, and the Bristol Hills where slightly colder
temperatures with elevation will allow for a little better snow to
water ratios, and upslope flow enhances precip rates. The lowest
accumulations will be from Watertown to the Saint Lawrence Valley,
which will miss out on the heavier precip and keep accumulations in
the 3-5 inch range. This snow will be heavy and wet, which may
result in some downed tree limbs and scattered power outages.

Northeast winds will increase tonight, and become northwest on
Friday with gusts of 30-40 mph possible, especially across higher
terrain and near the lakeshores. Despite the wind, the moisture
laden nature of the snow will greatly limit blowing and drifting
snow potential.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The coastal low will make steady eastward progress Friday night into
Saturday. The low will remain in close enough proximity to keep
brisk north-northeast winds in place through the day Saturday, as a
strong surface ridge tries to make inroads into the area from the
upper Great Lakes and Ohio Valley. The steadier accumulating snows
will taper off to scattered snow showers from west to east Friday
night, with these snow showers then continuing to slowly, but
steadily wind down through the course of Saturday.

By Saturday night, we will begin the start of a more tranquil period
of weather which will then continue through the remainder of the
weekend, as high pressure and upper-level ridging build across
the region. Temperatures will trend towards normal, with highs
Sunday in the mid to upper 30s and lows generally in the 20s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday will continue with dry and mild weather as the upper level
ridge axis crests across the forecast area. Then a large cut-off
upper level low will meander from the central Rockies to near the
Great Lakes where it will stall Tuesday through late in the week.
Temperatures under the trough will remain near normal as the cool
airmass under the upper-level modifies as it crosses the CONUS.
Otherwise, periods of rain or snow showers with breaks of dry time
will likely be be the rule from Tuesday through late in the week.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
There remains high forecast confidence that conditions will
deteriorate rapidly this evening as precipitation spreads into
the region and quickly changes over to snow. This will become
heavy this evening at all TAF sites south of Lake Ontario and
remain heavy until just before daybreak Friday. Expect
visibility to fall below a quarter mile in heavy snow with
significant accumulations. The heaviest snow will end quickly
by around 12Z Friday, with light to moderate snow continuing to
produce areas of IFR through the day.

Outlook...

Friday night...Areas of IFR in snow ending from west to east.
Saturday...VFR/MVFR with scattered snow showers ending.
Sunday through Tuesday...Mainly VFR.

&&

.MARINE...
Northeast winds will continue to increase this evening as
strong low pressure moves east across northern PA. Winds will
reach at least 30 knots tonight on both Lakes Erie and Ontario,
with a short period of gales likely on Lake Erie. The northeast
winds will gradually become northwest on Friday as a secondary
coastal low takes over off the southern New England coast. This
will maintain Small Craft Advisory conditions into Saturday
morning before high pressure builds into the Great Lakes with
decreasing winds later Saturday afternoon.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning from 10 PM this evening to 10 PM EST
     Friday for NYZ003>008-013-014.
     Winter Storm Warning until 1 PM EST Friday for NYZ001-002-
     010>012-019>021-085.
MARINE...Gale Warning until 4 AM EST Friday for LEZ040-041.
         Small Craft Advisory until 7 AM EST Saturday for
         LOZ030.
         Small Craft Advisory until 1 PM EST Saturday for
         LOZ042>044.
         Small Craft Advisory until 1 PM EST Saturday for LOZ045.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...APFFEL/HITCHCOCK
SHORT TERM...TMA
LONG TERM...CHURCH
AVIATION...APFFEL/HITCHCOCK
MARINE...HITCHCOCK/APFFEL
Hazardous weather outlook, Mar 1, 3:30 AM EST, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
330 AM EST Thu Mar 1 2018

NYZ003>008-013-014-021000-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-
330 AM EST Thu Mar 1 2018

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
EST FRIDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010>012-019>021-085-021000-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
330 AM EST Thu Mar 1 2018

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ042>045-062>065-SLZ022-024-021000-
Upper Niagara River and Buffalo Harbor-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
330 AM EST Thu Mar 1 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-021000-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
330 AM EST Thu Mar 1 2018

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST
FRIDAY...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

In the hours before

Special weather statement, Mar 1, 5:59 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
559 PM EST THU MAR 1 2018

NYZ019-085-020200-
Chautauqua-Southern Erie-
559 PM EST THU MAR 1 2018

...NEAR BLIZZARD CONDITIONS EXPECTED TONIGHT ALONG THE LAKE ERIE
SHORELINE OF SOUTHERN ERIE AND CHAUTAUQUA COUNTIES...

Near blizzard conditions are expected along the Lake Erie shoreline
tonight, with the worst conditions expected between 1000 PM and 400
AM. Snowfall rates are expected to peak between 1 and 2 inches per
hour, along with northerly winds gusting to 45 mph. This will likely
create very dangerous and near impossible travel conditions, with
near zero visibility and blowing and drifting snow.

This includes Interstate 90 between exits 61 and 57A, or between the
Pennsylvania State Line and Eden-Angola.

Locations impacted include...
Dunkirk, Fredonia, Evans, Eden, Westfield, Silver Creek, Angola,
North Collins, Lake Erie State Park and Derby.

Visibilities will drop quickly to near zero in this area of heavy
snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow covered roads. Slow down and allow extra time when
traveling.

LAT...LON 4244 7950 4253 7939 4260 7919 4273 7908
      4274 7903 4264 7879 4253 7900 4254 7906
      4250 7906 4214 7976 4227 7976 4228 7973
      4231 7977
TIME...MOT...LOC 2258Z 240DEG 49KT 4261 7901

Church
Local storm report, Mar 1, 7:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
722 PM EST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             EAST CONCORD            42.55N  78.63W
03/01/2018  M4.0 INCH        ERIE               NY   TRAINED SPOTTER

            VERY WET AND SLUSHY.

&&

EVENT NUMBER BUF1800549

JAM
Local storm report, Mar 1, 7:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
736 PM EST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     SNOW             FRANKLINVILLE           42.34N  78.45W
03/01/2018  M4.0 INCH        CATTARAUGUS        NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF1800550

JAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Niagara

When
March 1, 8:00 PM EST to March 2, 10:00 AM EST
Where
Niagara forecast zone
Property damage
$30,000
Reported by
CoCoRaHS
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
March 1, 8:00 PM EST to March 2, 12:00 PM EST
Where
Orleans forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

Winter Storm, Northern Erie

When
March 1, 8:00 PM EST to March 2, 10:00 AM EST
Where
Northern Erie forecast zone
Property damage
$40,000
Reported by
NWS Employee
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Winter Storm, Genesee

When
March 1, 8:00 PM EST to March 2, 12:00 PM EST
Where
Genesee forecast zone
Property damage
$30,000
Reported by
CoCoRaHS
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

Winter Storm, Wyoming

When
March 1, 8:00 PM EST to March 2, 12:00 PM EST
Where
Wyoming forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Winter Storm, Chautauqua

When
March 1, 8:00 PM EST to March 2, 10:00 AM EST
Where
Chautauqua forecast zone
Property damage
$45,000
Reported by
CoCoRaHS
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Winter Storm, Cattaraugus

When
March 1, 8:00 PM EST to March 2, 10:00 AM EST
Where
Cattaraugus forecast zone
Property damage
$45,000
Reported by
Trained Spotter
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Winter Storm, Allegany

When
March 1, 8:00 PM EST to March 2, 12:00 PM EST
Where
Allegany forecast zone
Property damage
$35,000
Reported by
CoCoRaHS
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

Winter Storm, Southern Erie

When
March 1, 8:00 PM EST to March 2, 10:00 AM EST
Where
Southern Erie forecast zone
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
March 1, 11:00 PM EST to March 2, 12:00 PM EST
Where
Monroe forecast zone
Property damage
$35,000
Reported by
CoCoRaHS
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
March 1, 11:00 PM EST to March 2, 12:00 PM EST
Where
Wayne forecast zone
Property damage
$30,000
Reported by
CoCoRaHS
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Winter Storm, Northern Cayuga

When
March 1, 11:00 PM EST to March 2, 12:00 PM EST
Where
Northern Cayuga forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
March 1, 11:00 PM EST to March 2, 12:00 PM EST
Where
Livingston forecast zone
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

Winter Storm, Ontario

When
March 1, 11:00 PM EST to March 2, 12:00 PM EST
Where
Ontario forecast zone
Property damage
$25,000
Reported by
Social Media
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

Winter Storm, Oswego

When
March 2, 2:00 AM EST to 9:00 PM EST
Where
Oswego forecast zone
Property damage
$40,000
Reported by
Social Media
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
March 2, 2:00 AM EST to 9:00 PM EST
Where
Jefferson forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
March 2, 2:00 AM EST to 9:00 PM EST
Where
Lewis forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746262, 746268, 746270, 746271, 746272, 746273, 746275, 746276, 746277, 746278, 746279, 746280, 746284, 746285, 746281, 746282, 746283.